Kansas, 2022

Damaging Winds in Kansas, September 2, 2022

September 2, 2022 · NWS DDC · 3 events in 2 counties and zones

Another weak mid-level shortwave trough pushed through the CWA, similar to the day before. Ample DCAPE values up to 1000 J/kg helped produce isolated thunderstorms across west central Kansas along or near the Hwy 83 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another weak mid-level shortwave trough pushed through the CWA, similar to the day before. Ample DCAPE values up to 1000 J/kg helped produce isolated thunderstorms across west central Kansas along or near the Hwy 83 corridor. Shear values were relatively weak but lapse rates were more marginal allowing for some downburst winds to perpetrate across this area of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 5:07 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 2, 5:07 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Fri Sep 2 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Sep 2 2022

The main forecast challenge will be coverage, severity, duration of
any thunderstorm activity across west central and southwest Kansas
this evening. The next shortwave trough embedded in the northwest
flow aloft was moving across eastern Wyoming into adjacent Nebraska
Panhandle, which was aiding in larger scale upward vertical motion
across western Nebraska. Weak to modest boundary layer convergence
across southwest Nebraska led to development of initial showers and
thunderstorms in vicinity of McCook. This is pretty close to where
the latest several runs of the HRRR model was initiating storms mid
afternoon, although the HRRR may be an hour or two too slow with
development and southward movement of the initial activity as it
moves into northwest KS. As far as severe weather potential goes,
there will be enough deep layer shear to support at least loosely
organized multicell structures, if not briefly marginal supercell
structures like last night's Dodge City storm. The greatest severe
weather risk will be damaging straight line wind in excess of 65 mph
with the strongest storm.

The next question then becomes how long into the evening any storms
last. It will most likely be similar to last night in that once we
see loss of direct insolation, activity will wane, but if an
organized cold pool can be maintained, then severe/marginally severe
wind could be possible through 03Z (10 PM CDT) as far south as
Highway 50 corridor. Tonight's convective activity will most likely
be it for rain chances with this system, as the cool surface high
pressure ridge continues to expand south late tonight into Saturday.
Saturday's thunderstorm focus will be confined to the Texas
Panhandle/West Texas and adjacent western Oklahoma. Saturday
afternoon should be fairly pleasant with a sunny sky, light wind,
and highs topping out upper 80s to around 90.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Sep 2 2022

Quiet weather is most likely to prevail the duration of the Long
Term period. In fact, the latest NBM guidance gives our entire
forecast area no mentionable precipitation chances from Saturday
through Thursday Night of next week, as the upper level ridge will
continue its influence across the West, and any shortwave troughs in
the north/northeasterly flow pattern will likely be east of our
southwest Kansas forecast area. Peering into the longer range global
ensemble information stuff, both the GEFS and the EPS show some weak
signal of slightly increased chances for precipitation toward the
end of the forecast period (Wed-Thur 7-8 Sep). Otherwise,
persistence will be a pretty good forecast method for temperatures
with lower-mid 90s each day for highs and lower 60s for lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 601 PM CDT Fri Sep 2 2022

As of 23z Friday an area of convection was increasing in coverage
where improving 0-1km moisture convergence was occurring across
northwest and north central Kansas. RAP was in good agreement
with moving this boundary/convection south tonight. These storms
will begin to weaken/taper off after sunset as they move south. At
this time it appears that Garden City will have the best chance
for thunderstorms between 03z and 06z Saturday. Hays also has a
chance but storms near the terminal between 04z and 07z Saturday
but these appear to be more isolated, if they occur. Southeast
winds at around 10 knots will shift to the northwest and increase
into the 15 to 25 knot range as outflow from these storms pass
the Garden City and Hays areas. The outflow boundary/cold front
will cross the remainder of southwest Kansas between 06z and 12z
Saturday which will also bring a wind shift in the winds at Dodge
City and Liberal. In these areas the southeast winds at 10 knots
or less will become northwest at around 15 knots as this cold
front passes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  92  57  90 /  20  10   0   0
GCK  64  93  57  90 /  20  10   0   0
EHA  63  93  59  91 /  20  20  10   0
LBL  63  94  59  91 /  10  10  10   0
HYS  65  90  54  86 /  20   0   0   0
P28  67  95  59  91 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Sep 2, 1:04 AM CST, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
204 AM CDT Fri Sep 2 2022

KSZ030-031-043>046-061>066-074>081-084>090-030715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
204 AM CDT Fri Sep 2 2022 /104 AM MDT Fri Sep 2 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Late Friday afternoon into the evening, a subtle upper level
shortwave impulse will dive south through the High Plains, and
push a weak cold front through southwest KS. Thunderstorm
development is expected along this boundary, however coverage
remains in question given the weak nature of the forcing
mechanism. Any convection that can develop will pose a risk of
becoming severe while moving south through our area, as the latest
ECMWF/GFS/NAM runs all suggest at least 1000-2000 J/Kg of CAPE
and 25-35 kts of 0-6km shear will lie ahead of the front. Primary
hazards include strong wind gusts and large hail, with the former
being favored given expected 20-30 degree F dewpoint depressions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Friday afternoon into the
evening along and east of a Garden City to Liberal line.

Springer

In the hours before

Special weather statement, Sep 2, 6:25 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT Fri Sep 2 2022

KSZ030-044-045-030115-
Trego KS-Lane KS-Ness KS-
725 PM CDT Fri Sep 2 2022

...Strong thunderstorms will impact portions of Ness, southwestern
Trego and eastern Lane Counties through 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Cedar Bluff to near Shields.
Movement was south at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ransom around 735 PM CDT.

Other locations in the path of these storms include Alamota and
Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 9960 3827 10030 3870 10049 3870 10016
      3877 10015 3881 9991
TIME...MOT...LOC 0025Z 340DEG 28KT 3875 9984 3864 10045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

UMSCHEID
Local storm report, Sep 2, 6:51 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 ESE SCOTT STATE LAKE  38.68N 100.90W
09/02/2022  M55 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

RB
Local storm report, Sep 2, 6:52 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 ESE SCOTT CITY        38.47N 100.88W
09/02/2022  M49 MPH          SCOTT              KS   AWOS

            AWOS STATION KTQK SCOTT CITY.

&&

RB
Local storm report, Sep 2, 6:56 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 WNW OGALLAH           39.00N 99.80W
09/02/2022  M51 MPH          TREGO              KS   MESONET

            MESONET STATION UP852 3.7 W OGALLAH (UPR).

&&

RB
Special weather statement, Sep 2, 7:25 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
825 PM CDT Fri Sep 2 2022

KSZ043>045-063-064-076>078-030200-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Scott KS-Haskell KS-Ness KS-
Ford KS-
825 PM CDT Fri Sep 2 2022

...Strong thunderstorms will impact portions of northern Ford,
Finney, southeastern Scott, southwestern Ness, Hodgeman, southern
Lane, Gray and northern Haskell Counties through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking the north wind shift ahead
of strong thunderstorms along a line extending from 7 miles north of
Hanston to near Kalvesta to near Holcomb. Movement was south at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Garden City and Holcomb around 830 PM CDT.
  Jetmore around 840 PM CDT.

Other locations in the path of these storms include Ingalls, Plymell,
Cimarron, Spearville, Ensign, Bellefont and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 9958 3759 10035 3762 10105 3832 10091
      3829 10049 3841 10006
TIME...MOT...LOC 0124Z 357DEG 35KT 3822 9975 3804 10037 3802 10098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

UMSCHEID

The radar

The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
September 2, 7:38 PM CST
Where
Finney County, 5.55 mi N of (Gck)garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.010, -100.720

Thunderstorm Wind, Finney

When
September 2, 7:46 PM CST
Where
Finney County, 1.29 mi ENE of Holcomb
Measured
78 kt (90 mph) estimated gust
Reported by
Unknown
Coordinates
37.990, -100.960

Report from mPing indicated a tree was uprooted and a roof was blown off a building.

Thunderstorm Wind, Seward

When
September 2, 9:33 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

Observed at a Mesonet station 4.4 NE of HAYNE.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058177, 1058179, 1058178.